Pharmaceutical

Contaminated stool softener linked to bacterial infections in critically ill patients

cdc logo 435x319 Contaminated stool softener linked to bacterial infections in critically ill patientsA contaminated oral docusate stool softener may be to blame for a multi-state outbreaks of Burkholderia cepacia infections, caused by a bacteria that can cause potentially serious respiratory infections, especially in patients with cystic fibrosis, the health officials warn.

An investigation by the Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) have found that the infections have occurred primarily in patients with cystic fibrosis who are receiving treatment in intensive care units. A contaminated liquid docusate product was identified as a possible culprit in cases in one state. Preliminary information still indicates that contaminated oral liquid docusate products may be related to B. cepacia complex infections in another state.

Oral docusate is a stool softener that makes bowel movements softer and easier to pass. It is used to treat or prevent constipation and to reduce pain or rectal damage caused by hard stools or by straining during bowel movements.

Currently, there is no lab or epidemiological data that suggests oral capsules or enemas are affected. Until more information is available, the CDC recommends that facilities not use any oral liquid docusate products for critically ill, ventilated or immunosuppressed patients.

The CDC is recommending that facilities that see B. cepacia complex infections in patients without cystic fibrosis or see clusters of these complex infections in cystic fibrosis patients sequester all oral liquid products. Health care providers are also urged to be vigilant about B. cepacia complex infections in patients and alert infection prevention staff when they occur. B cepacia infections among cystic fibrosis patients should also be reported when they occur in higher than expected rates, the CDC advises.

Source: MPR